Georgia, 2022

Damaging Winds in Georgia, April 5, 2022

April 5, 2022 · NWS CAE · 2 events in 2 counties and zones

An upper level disturbance and the interaction of surface boundaries, along with increasing moisture, led to thunderstorms that developed and moved east across the region during the afternoon. Sufficient atmospheric instability and shear led some of the thunderstorms to produce damaging wind and tornadoes, along with locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An upper level disturbance and the interaction of surface boundaries, along with increasing moisture, led to thunderstorms that developed and moved east across the region during the afternoon. Sufficient atmospheric instability and shear led some of the thunderstorms to produce damaging wind and tornadoes, along with locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 5, 1:20 PM EST, 3 hours earlier.

Area forecast discussion, Apr 5, 1:20 PM EST, 3 hours before
Area Forecast Discussion
National Weather Service Columbia SC
220 PM EDT Tue Apr 5 2022

.SYNOPSIS...
Chance for severe weather across the region today as a line of
showers and strong thunderstorms move through. An additional
system will move through on Wednesday, with strong storms also
possible with that passage. Drier air will finally return by the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front moving into the area early this afternoon with
convection firing up in the CSRA with surface destabilization
expected to continue into this afternoon. While widespread
lightning has been observed with the thunderstorms, SPC mesoanalysis
indicates the best shear remains south and west of the forecast
area which has limited the severe threat to this point.
However, with much of the southern area expected to be in the
warm sector into this afternoon, CAMs indicate discrete cells
will continue to be possible this afternoon as the best shear
shifts over the area. With surface winds out of the southeast
and strong SRH observed from the VAD wind profiler off the KJGX,
increasing concern for rotating storms this afternoon into this
evening. With any discrete cells, the main concern will be
potential supercells and tornado development. As a shortwave
moves into the area later this afternoon, expect convective mode
to shift to a QLCS pushing east through the area by late
afternoon into the evening. With most CAMs indicating further
destabilization ahead of the line and 850mb winds increasing to
near 60 knots, widespread damaging wind gusts will be possible
with again the highest chance generally south of I-20. While
there is no severe/tornado watch as of 1245PM EDT, expect one
later this afternoon. As for as QPF is concerned, with PWATs
anomalously high, any thunderstorms will produce heavy rain,
although they are moving fairly quickly through the area.
The biggest concern will be thunderstorms training over the same
area, which could cause localized flash flooding concerns.
Generally expect 1-2 inches across the area. The linear
convection should quickly exit the area tonight with models
speeding up the timing. Some drier air will move into the area
tonight. Expect widespread cloud coverage and southwesterly
winds to keep temperatures mild, mainly in the low 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A lingering boundary will likely be just south of the area
Wednesday as some drier air moves into the area early.
Southwesterly surface flow will allow for favorable surface
destabilization, along with cooling aloft. As a shortwave moves
through the southern forecast area and this surface boundary
lifts northward as a warm front, expect widespread convection to
develop in the southern forecast area, more scattered across the
northern area. A bit of a concern, especially towards the CSRA
and around Augusta with mid-level lapse rates approaching
8deg/km and 35 knots at 850mb which will at least support
organized storms. While the shear will not be as impressive as
Tuesday and forecast soundings indicate speed shear, storms may
produce large hail and damaging wind gusts. There is a bit of
uncertainty as to exactly where this surface boundary sets up
but if convection develops earlier farther south it could limit
the destabilization and moisture transport into the area. Expect
temperatures to warm into the upper 70s to low 80s. Overnight,
the cold front will approach from the west with warm advection
continuing overnight. Temperatures will remain in the low to mid
60s.

By Thursday, the cold front will be pushing into the area. There
is a chance of destabilization in the far eastern forecast area
late morning into early afternoon which may lead to thunderstorm
development but dry air will quickly push in. Showers will taper
off from west to east with breezy winds behind the front out of
the west. Cold advection will strengthen overnight Thursday with
temperatures dropping into the mid to upper 40s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An unseasonably deep and cut off upper level low pressure system
will be over the Great Lakes on Friday and then slowly open up and
lift into New England this weekend. A very tight H5 gradient results
in windy weather on Friday and breezy conditions on Saturday.
Much below H5 heights and thicknesses will bring much below
normal temperatures Friday through Sunday. Will need to monitor
the frost potential, especially as the gradient weakens Sunday
morning which would allow for better radiational cooling.

High pressure aloft builds into the region Monday through Tuesday
which allows for continued dry weather and temperatures warming to
above normal levels for mid April.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Deteriorating conditions through early evening.

An approaching low pressure system will bring in scattered
thunderstorms to the TAF sites along a warm front in the coming
hours. Ceilings will decrease as the warm
front lifts north with MVFR likely along with IFR/LIFR
conditions within thunderstorms. Increasing moisture will allow
for some heavy thunderstorms, and a strong low level jet will
bring strong frequent gusts in excess of 25 kt. Occasional gusts
of near 40 kt are possible at Augusta terminals this afternoon
and thunderstorm coverage will become widespread. The line will
shift out by 00z and ceilings will lift to VFR for a time. Winds
will become more southwesterly as the system pushes out late
tonight, but the strong low level jet may warrant a LLWS group
later as surface winds begin to decrease.

EXTENDED AVIATION OUTLOOK...Restrictions possible in widespread
showers and thunderstorms again Wednesday night into Thursday
as a series of disturbances/frontal boundaries cross the region.
Of concern is the elevated potential for severe thunderstorms
Wednesday evening ahead of a cold front.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Apr 5, 2:07 AM EST, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
307 AM EDT Tue Apr 5 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-060715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
307 AM EDT Tue Apr 5 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move into the area from the west by
early this afternoon, lasting into the evening. Some storms may
become severe, with damaging winds, isolated tornadoes, and heavy
rainfall will all be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An approaching cold front will bring another round of showers and
thunderstorms again Wednesday and Wednesday night. Strong damaging
winds, isolated tornadoes, and heavy rainfall will all be possible
ahead of this cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.
Additional spotter activation may be needed on Wednesday.

In the hours before

Special weather statement, Apr 5, 11:21 AM EST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Columbia SC
1221 PM EDT Tue Apr 5 2022

SCZ025-026-030-051645-
Aiken SC-Saluda SC-Edgefield SC-
1221 PM EDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of central Edgefield,
northwestern Aiken and south central Saluda Counties through 1245 PM
EDT...

At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Augusta, Edgefield, Saluda, Johnston, Ridge Spring, Saluda
County Airport, Edgefield County Airport, Monetta, Trenton, Ward,
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Vaucluse, Edgefield Federal Correction Institution and Murphy
Village.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 6 and 21.
 Interstate 520 in South Carolina near mile marker 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3352 8188 3363 8202 3400 8177 3380 8149
TIME...MOT...LOC 1620Z 224DEG 47KT 3365 8191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

LCV
Local storm report, Apr 5, 12:35 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             7 NNW AIKEN STATE PARK  33.64N 81.56W
04/05/2022  E0.25 INCH       AIKEN              SC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED HEAVY RAIN, PONDING
            ON ROADWAYS AND PEA-SIZE HAIL.

&&

DA
Local storm report, Apr 5, 2:12 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     FLASH FLOOD      1 S COLUMBIA            33.99N 81.03W
04/05/2022                   RICHLAND           SC   OTHER FEDERAL

            USGS WEBCAM AND STREAM GAGE. ROADWAY FLOODED
            AT ROCKY BRANCH CREEK AT WHALEY STREET.
            ROADWAY IMPASSABLE.

&&

DA
Local storm report, Apr 5, 2:26 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TORNADO          8 NW SILVERSTREET       34.28N 81.82W
04/05/2022                   NEWBERRY           SC   PUBLIC

            PUBLIC REPORT OF AN UNCONFIRMED TORNADO
            SIGHTED ALONG BREHMER ROAD. RELAYED FROM
            NEWBERRY SHERIFF.

&&

DA
Special weather statement, Apr 5, 3:47 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
447 PM EDT Tue Apr 5 2022

GAZ040-063>065-077-SCZ018-025-026-030-052130-
Burke GA-Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-Aiken SC-
McCormick SC-Saluda SC-Edgefield SC-
447 PM EDT Tue Apr 5 2022

...Strong thunderstorms will impact portions of McDuffie, Columbia,
southeastern Lincoln, Burke, Richmond, Edgefield, southwestern Aiken,
southwestern Saluda and southeastern McCormick Counties through 530
PM EDT...

At 446 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharon to near East Dublin. Movement was
northeast at 70 mph. Intensification is likely and warnings may be
needed within the hour.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Waynesboro, Fort Gordon,
Augusta, Clearwater, Martinez, Belvedere, Edgefield, Hephzibah,
Harlem, Johnston, Midville, Glendale, Gough, South Augusta, Clarks
Hill Recreation Area and Edgefield County Airport.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 167 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 13.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM EDT for east central
Georgia...and central South Carolina.

&&

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3336 8255 3341 8255 3360 8265
      3364 8261 3363 8258 3365 8258 3364 8256
      3365 8249 3371 8252 3409 8179 3295 8185
      3292 8208 3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 2046Z 241DEG 62KT 3352 8275 3251 8280

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

fwa
Local storm report, Apr 5, 4:04 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     SAINT MATTHEWS          33.67N 80.78W
04/05/2022                   CALHOUN            SC   TRAINED SPOTTER

            FUNNEL CLOUD NEARLY TOUCHING THE GROUND.

&&

RJO

The radar

The Columbia radar (KCAE), 123 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
April 5, 4:20 PM EST to 4:25 PM EST
Where
Columbia County, 1.27 mi E of Campania
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.399, -82.278

Tree down on power lines at 400 block of Leitner Mill Rd SE of Harlem. Time estimated.

Thunderstorm Wind, Richmond

When
April 5, 4:40 PM EST to 4:45 PM EST
Where
Richmond County, 0.65 mi WNW of South Nellieville
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.474, -82.010

Multiple trees downed throughout metropolitan Augusta. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007100, 1007101.